Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 70, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 8, 2018, 2:48 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 8, 2018, 2:48 PM MST (21:48 UTC)
- Expired
- Aug 8, 2018, 3:30 PM MST
- In force
- 42 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Coconino County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 113 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.8 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 510 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 1440 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 9:31 AM MST, 5 hours 17 minutes earlier.
Area forecast discussion, Aug 8, 9:31 AM MST, 5 hours 17 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 931 AM MST Wed Aug 8 2018 .SYNOPSIS...High pressure over the state will produce another hot afternoon, with high temperatures 5 to 10 degrees above normal. Deeper moisture has returned to areas along and south of the Mogollon Rim, thus look for increasing chances for showers and thunderstorms through this weekend. && .UPDATE... Last nights low level moisture surge mentioned below has made it to Tusayan, as their 9 am surface dew point is 53 degrees. Deeper moisture and better instability are along and south of the Mogollon Rim, and per the HRRR model it looks like storms today to form along the Mogollon Rim with coverage increasing across yavapai county late this afternoon and evening. The Four Corners and areas along the Utah border expect hot conditions and the Heat Warning will continue through 8 pm tonight. The short term forecast is in good shape with no planned updates. && .PREV DISCUSSION /349 AM MST/...There was a weak surge of moisture into Yavapai and Gila counties on Tuesday morning that led to an increase in thunderstorm coverage in these areas Tuesday afternoon. A much stronger northward surge of moisture has occurred overnight. This time the moisture has reached quite a bit farther north, to at least Flagstaff. Surface dewpoints have risen into the 60s in Yavapai and Gila counties and to the 50s along the Mogollon Rim (up from the 30s earlier in the day). Forecast models had a fairly good handle on this increase for that past day or two, and remain consistent this morning. Strong mid level high pressure will be parked over northern Arizona today, with light steering flow. We expect the moisture increase to be sufficient for scattered thunderstorms to develop by early afternoon along the higher terrain from the Mogollon Rim to the White Mountains. Light easterly steering flow should push these storms into Gila and Yavapai counties during the mid afternoon to mid evening time frame. With the deepest moisture and highest instability in these areas, some of the storms could become strong and possibly severe, with heavy rain and localized flooding. This pattern looks to repeat over the next several days. On Thursday, the steering flow will be slightly stronger so storms will be should easily be able to move south from the rim country into the lower terrain. Even higher instability is forecast Thursday afternoon in Yavapai/Gila, so this is currently looking like the most favorable day for strong storms and localized flooding. Little change in the overall pattern is forecast Friday into the weekend. However, enough moisture should work northward to bring some isolated to scattered storms to areas north of the Mogollon Rim including Navajo Nation and the Grand Canyon region. It will remain very hot over far northern Arizona today and an Excessive Heat Warning continues for the Grand Canyon and Lake Powell areas below 4000 feet elevation where temperatures of 105-112 are expected. && .AVIATION...For the 18Z package...VFR conditions will continue across most of northern Arizona for the next 24 hrs. Local MVFR visibility possible due to smoke from area wildfires. Winds will be generally southwest to northwest at 5-10 kts with afternoon gusts 10- 20 kts. Stronger winds possible near any storms. Expect showers and thunderstorms to develop along the line from KFLG-KSOW-KSJN after 19Z, before moving southward into northern Gila and Yavapai Counties this afternoon and evening. Strong outflow winds above 40 knots will be possible with these storms, most likely from the north or northeast. In addition, MVFR visibilities will be possible in heavy rainfall. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Monsoon moisture will continue to increase today and Thursday from the Mogollon Rim and White Mountains southward, and into Yavapai County. This will lead to an increasing chance for showers and thunderstorms with a few storms becoming strong by Thursday. Areas north of the Mogollon Rim to the Utah border will remain dry. Friday through Sunday...The Mogollon Rim, White Mountains and regions and south will continue to see an increase in shower and thunderstorm activity. From the Mogollon Rim and northward to the Utah border, increasing moisture will lead to chances of thunderstorms again Saturday and Sunday. && .FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Warning until 8 PM MST this evening FOR AZZ005- 006. && PUBLIC...DL/JJ AVIATION...RR FIRE WEATHER...MAS For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Aug 8, 1:13 PM MST, 1 hour 35 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 113 PM MST WED AUG 8 2018 AZZ015-038-082100- Western Mogollon Rim-Oak Creek and Sycamore Canyons- 113 PM MST WED AUG 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 200 PM MST... At 112 PM MST, Doppler radar was tracking a strong thunderstorm over Mountainaire, or 9 miles southwest of Flagstaff, moving south at 10 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Kachina Village...Mountainaire and I-17 between thesee points. LAT...LON 3504 11165 3503 11177 3514 11167 3509 11161 TIME...MOT...LOC 2012Z 016DEG 9KT 3507 11169 41
Special weather statement, Aug 8, 2:03 PM MST, 45 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 203 PM MST WED AUG 8 2018 AZZ015-037-038-082200- Yavapai County Valleys and Basins-Western Mogollon Rim-Oak Creek and Sycamore Canyons- 203 PM MST WED AUG 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES UNTIL 300 PM MST... At 202 PM MST, Doppler radar was tracking a line of strong thunderstorm over Junipine Resort, or 8 miles north of Sedona, moving southwest at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sedona, Junipine Resort, Garland's Oak Creek Lodge, Slide Rock State Park, Cave Springs Campground, Pine Flat Campground, Manzanita Campground, Sterling Fish Hatchery and West Fork Of Oak Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3510 11176 3506 11170 3481 11175 3489 11198 TIME...MOT...LOC 2102Z 041DEG 11KT 3498 11180
Local storm report, Aug 8, 2:47 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
247 PM MST WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM HAIL 7 W SLIDE ROCK 34.94N 111.87W
08/08/2018 E0.88 INCH YAVAPAI AZ PARK/FOREST SRVC
HAIL STONE APPEARED TO BE IN BETWEEN THE
SIZE OF A QUARTER AND A NICKEL.
&&
RRThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 1:05 PM MST | Areal Flood Advisory | FGZ | Apache, Navajo | 3 hr |
| Aug 8, 1:13 PM MST | Special Weather Statement | FGZ | 47 min | |
| Aug 8, 2:03 PM MST | Special Weather Statement | FGZ | 57 min | |
| Aug 8, 2:22 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 3 hr |
| Aug 8, 3:07 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 58 min |
| Aug 8, 3:31 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Navajo | 44 min |
| Aug 8, 3:41 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila, Yavapai | 49 min |
| Aug 8, 3:53 PM MST | Flash Flood Warning | FGZ | Gila, Navajo | 3 hr |
| Aug 8, 4:15 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 45 min |
| Aug 8, 4:30 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Yavapai | 45 min |
| Aug 8, 4:35 PM MST | Special Weather Statement | FGZ | Yavapai | 25 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.